Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 158, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 31, 2008, 4:51 AM CDT for Howell County, Oregon County, Shannon County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2008, 4:51 AM CDT (09:51 UTC)
- Expired
- Jul 31, 2008, 10:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 183 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3049 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 310952
FFWSGF
MOC091-149-203-311500-
/O.NEW.KSGF.FF.W.0158.080731T0951Z-080731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 AM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 1000 AM CDT.
* AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT RAINFALL RATES OF GREATER THAN
ONE AND A HALF INCHES PER HOUR ARE OCCURRING WITH SOME OF THESE
STORMS. THIS WILL LIKELY CAUSE STREET FLOODING IN URBAN AREAS...
AS WELL AS QUICK RISES ON SMALL CREEKS AND STREAMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
IN ADDITION...AN AREAL FLOOD WARNING FOR SMALL STREAMS REMAINS IN
EFFECT UNTIL 10 AM CDT FOR NORTHERN SHANNON COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
3649 9113 3650 9213 3706 9209 3705 9167
3720 9166 3721 9110 3714 9102
$$
SCHAUMANN2 follow-up statements
000
WGUS73 KSGF 311128
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT THU JUL 31 2008
MOC091-149-203-311500-
/O.CON.KSGF.FF.W.0158.000000T0000Z-080731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-HOWELL MO-OREGON MO-
628 AM CDT THU JUL 31 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
HOWELL...OREGON AND SOUTHERN SHANNON COUNTIES...
...AN AREAL FLOOD WARNING FOR SMALL STREAMS ALSO REMAINS IN EFFECT
FOR NORTHERN SHANNON COUNTY UNTIL 1000 AM CDT...
AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES AND RAIN GAUGE REPORTS INDICATE THAT RAINFALL RATES
OF NEARLY TWO INCHES PER HOUR ARE OCCURRING WITH SOME OF THESE
STORMS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.
LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
3649 9113 3650 9213 3706 9209 3705 9167
3720 9166 3721 9110 3714 9102
$$
SCHAUMANN000
WGUS73 KSGF 311452
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 AM CDT THU JUL 31 2008
MOC091-149-203-311502-
/O.EXP.KSGF.FF.W.0158.000000T0000Z-080731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-HOWELL MO-OREGON MO-
952 AM CDT THU JUL 31 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR HOWELL...
OREGON AND SOUTHERN SHANNON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
3649 9113 3650 9213 3706 9209 3705 9167
3720 9166 3721 9110 3714 9102
$$
WISEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:18 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 31, 3:18 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 AM CDT THU JUL 31 2008
.DISCUSSION...
FOG ADVISORY IS OUT FOR COUNTIES ROUGHLY ALONG AND NORTH OF I-44.
LOW STRATUS IS BUILDING DOWN IN MOIST AND POORLY MIXED NEAR SFC
LAYER IN THE WAKE OF EXITING CONVECTION. MAY HAVE TO LOOK AT
EXPANDING THE ADVISORY FARTHER SOUTHEAST LATER AS CLOUDS CONTINUE
TO TRY TO CLEAR. CONVECTION IS TRYING TO MOVING OFF TO THE EAST
OVER SOUTH CENTRAL MISSOURI...BUT CONTINUE TO SEE SCATTERED
REDEVELOPMENT BACK TO THE WEST WHERE ISENTROPIC LIFT AND MOISTURE
ADVECTION IS ENHANCED BY 20-25KT SW-LY LOW LEVEL FLOW. FLASH
FLOOD WATCH GOES UNTIL 7 AM...AND WAS GOING TO EXPIRE IT EARLY
WITH THE NEXT FORECAST UPDATE....BUT GIVEN THE REDEVELOPMENT MAY
WAIT ON THAT AWHILE LONGER.
WEAK HIGH PRESSURE/WEAK PRESSURE GRADIENT AND POOR NIGHTTIME
MIXING WILL CONTINUE TO BE IN PLACE TONIGHT (THU NIGHT) AS WELL AND
HAVE ADDED FOG TO THE FORECAST. FOG LAYER SHOULD BE MORE SHALLOW
IN LOWER TERRAIN AND NEAR LAKES TONIGHT VERSUS WHAT WE ARE SEEING NOW.
WELL ADVERTISED MIGRATION OF THE SUBTROPICAL RIDGE INTO THE AREA
STILL LOOKS ON TARGET. 500MB 5950M HIGH BECOMES CENTERED OVER
CENTRAL AND SOUTHERN MO SUN-MON. MODELS GRADUALLY BREAK THE RIDGE
DOWN MID/LATE WEEK NEXT WEEK. 850MB TEMPERATURES GET AS HIGH AS
25-26 DEG C SUN/MON AND ALMOST THAT HIGH IN THE SOUTHERN AND
WESTERN CWFA BY FRI/SAT. THIS WOULD NORMALLY PUT US IN THE TRIPLE
DIGITS...AND THIS MAY ULTIMATELY HAPPEN BY EARLY NEXT WEEK...BUT
ABOVE NORMAL GROUND AND PLANT MOISTURE SHOULD MODIFY AFTERNOON MAX
TEMPERATURES DOWN SLIGHTLY. WENT BELOW GUIDANCE...BUT STILL HAVE
TEMPERATURES TOUCHING 100 DEG F OVER THE WESTERN CWFA BY SUNDAY.
HEAT INDEX VALUES SHOULD CLIMB OVER 105 DEG F IN THE WESTERN CWFA
FOR AT LEAST 3-4 DAYS...WITH 100-105 DEG F ELSEWHERE. HEAT RELATED
ADVISORIES AND POSSIBLY WARNINGS ARE LIKELY IN OUR FUTURE...ESPECIALLY
FOR THE SOUTHEAST KS/JOPLIN AREA. DSA
&&
.AVIATION...
FOR THE 06Z TAF PACKAGE...WIDESPREAD IFR AND LIFR CONDITIONS WILL
SPREAD ACROSS SGF AND KJLN TONIGHT. VERY MOIST LOW LEVELS AND A
LIGHT EASTERLY FLOW UP AGAINST THE PLATEAU WILL RESULT IN STRATUS
BUILD DOWN OVER THE NEXT FEW HOURS WITH A FAIRLY WIDESPREAD AREA
OF FOG DEVELOPING ALONG AND NW OF THE I-44 CORRIDOR. RATHER
PESSIMISTIC TAFS HAVE BEEN ISSUED FOR BOTH JLN AND SGF FOR THE
NEXT 6 TO 8 HOURS. GRADUAL IMPROVEMENT TO VFR IS EXPECTED BY THE
MID TO LATE MORNING WHICH WILL PERSIST THROUGH THE REST OF THE TAF
CYCLE.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MOZ082-083-091-
092-095>098-101>106.
DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MOZ055>058-
066>071-077>081-088>090-093-094.
KS...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KSZ073-097-
101.
&&Hazardous weather outlook, Jul 31, 1:52 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 152 AM CDT THU JUL 31 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 152 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF TONIGHT ACROSS SOUTHERN AND SOUTH CENTRAL MISSOURI. HEAVY RAINFALL AND LOCALIZED FLOODING WILL REMAIN POSSIBLE IN THIS AREA...WITH ONE TO THREE INCHES OF RAIN EXPECTED. SEVERE THUNDERSTORMS ARE NOT EXPECTED TONIGHT. WIDESPREAD DENSE FOG IS EXPECTED THROUGH EARLY THURSDAY MORNING ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR WHERE A DENSE FOG ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL BE POSSIBLE THIS WEEKEND ESPECIALLY ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:21 PM CDT | Flash Flood Warning | SGF | Texas, Webster, Wright | 6 hr |
| Jul 30, 8:47 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 41 min |
| Jul 30, 9:19 PM CDT | Areal Flood Advisory | SGF | Stone, Taney | 4 hr |
| Jul 31, 12:46 AM CDT | Areal Flood Warning | SGF | Shannon, Texas, Webster, Wright | 9 hr |
| Jul 31, 1:43 AM CDT | Dense Fog Advisory | SGF | Barton, Benton, Camden, Cedar, Dade, Dallas and 16 more | 7 hr |
| Jul 31, 3:45 PM CDT | Heat Advisory | SGF | Barton, Jasper, McDonald, Newton, Vernon | 36 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.